Monday, October 2, 2017

(LML) Steroid Dependency and Chronic Reactions in Leprosy


Leprosy Mailing List – October 2,  2017

Ref.:   (LML)  Steroid Dependency  in Leprosy

From:  Grace Warren, Sidney, Australia


Dear Pieter,


Thank you for that lovely note. I was so pleased to hear of another B663 nut.


As you I found high dose B663 (Clofazimine) as an excellent treatment for the cortisone dependent ENL patients in Thailand and in many countries where the patient had been given steroids for reaction and when it was stopped by the hospital the patient went and bought it themselves. Not illegal, easy to buy and not to expensive!


It really hit me in Thailand when a 14 year old boy came in with reaction. He had been on steroids with DDS for several years. We weaned him over 6 months in hospital; then he went home. He returned in the holiday period when the Leprosy Doctor was not available and he was very ill with some form of pneumonia. The doctor on duty did not know of his past history and the mother did not mention leprosy and he did not look like a leprosy problem so the doctor on duty did not get  his old records - as the boy was already in  extremesis -  and in fact collapsed completely and virtually died   lying in casualty waiting to be seen!   I saw so many who had taken steroids self-ordered for long periods of time. 

I developed the process of starting any new patient who seem likely to develop reaction, on high B663 200mgms daily for the first two weeks. Then slowly reducing, and am sure I averted many severe cases of reaction.  After about 3 months we would have the B663 to a normal level and add in other drugs to make it MDT.  I am sure I averted many reactions and had a happy ending to others. Yes some did object to the skin colour, but would soon realise the advantages when they watched to progress or other wise of others or heard their stories.


Yes I am still in touch with others who treat and have letters from those in endemic areas who from time to time ask questions, though my main priority for the last twenty year has been neuropathic feet in diabetics as well as leprosy. However, I have by now officially ceased to be a registered medical practitioner.


I love reading some of your LML queries and as you know I do send replies to some of them. With many thanks and best wishes that you may continue to see many patients helped through the work you are doing for us all.


Do Hope the National Leprosy Conference in India goes well.




Grace  Warren

Former TLMI Consultant – Leprosy and Reconstructive Surgery - for Asia

LML - S Deepak, B Naafs, S Noto and P Schreuder

LML blog link:

Contact: Dr Pieter Schreuder <<


No comments: